clostridioides%20difficile%20infection
CLOSTRIDIOIDES DIFFICILE INFECTION
Treatment Guideline Chart
Clostridioides (formerly Clostridium) difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 2-3 of antibiotic treatment, but may also occur up to 8-12 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of recurrence.

Clostridioides%20difficile%20infection Management

Infection Control Measures

  • Isolate patients with C difficile-associated diarrhea
  • Use precautions (eg gloves, gowns) when in contact with the infected patient and the environment
    • Maintain contact precautions until diarrhea has resolved 
  • Proper handwashing between patient contacts must be observed
  • Reusable devices and equipment must be properly disinfected
  • Educate patient and hospital staff regarding the disease
  • Judicious use of antibiotics (ie proper antibiotic stewardship) must be exercised to prevent further cases of infection
Editor's Recommendations